Ask a doctor

Can I Use a Numbing Cream (Like Neuragen) After Coolsculpting?

I had CoolSculpting done 6 days ago.... Device #8 was used in my lower abdomen area..... My abdominal area is swollen, and I have this painfull needle-like sensation. Also, my stomach is so tender than I cannot stand having pants on. I cannot be sitting down or walk for long periods of time. My doctor prescribed me some tylenol-cod, but it has not help at all. I was wondering if I could use a numbing cream on my abdominal area to relief the pain? Or what else could I use to easy the pain?

Doctor Answers (5)

Rarely, exquisite sensitivity occurs after CoolSculpting for fat loss

+1

I am not familiar with Neuragen. It may be a medication that is not available in the United States, or this name of the product may not be used in the U.S. while the generic is available. Regardless, I doubt that a numbing cream will help enough. There can be serious side effects from numbing creams applied to a very large body surface area. Gabapentin has been prescribed in escalating doses with relief. As bad as the sensitivity is, it tends to go away but may take a couple of days for many patients, and a week or two or more, for others.  Patients with such symptoms should see their doctor or a neurologist to determine what is the best treatment .

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

CoolSculpting Pain - How to manage discomfort after CoolSculpting

+1

The experience you describe is something that few people experience following a CoolSculpting procedure. I'm sorry you had so much discomfort. Prior to your next treatment you may wish to ask if the physician, physician assistant or nurse practitioner in the practice would prescribe Neurontin if this occurs again. During the CoolSculpting procedure, there will be intense cooling for a few minutes. Some people find this uncomfortable, but the area soon becomes numb and people can relax and feel quite comfortable during a treatment. Following the treatment most people continue with their day normally with little to no discomfort. Over the course of a few days, some people feel mild discomfort similar to the feeling one might have after a workout. On occasion, significant discomfort has been reported. The patients who experience significant discomfort are almost always patients who have had treatment with a single large applicator administered to the lower abdomen area. In my practice, we offer compression garments like the ones we use for patients following tummy tucks or liposuction. This has seemed to provide additional comfort and support to patients. On occasion, a patient might find relief with a non-narcotic pain medication called Neurontin. This can be prescribed by the doctor or the physician assistants and nurse practitioners in the practice. However, most patients do not require medication following a CoolSculpting procedure.

Michael Law, MD
Raleigh-Durham Plastic Surgeon
4.5 out of 5 stars 38 reviews

Numbing cream after coolsculpting

+1

In our practice, we offer lidocaine patches when pain on the abdomen occurs but reassurance regarding the temporary nature is often what is necessary as we have never seen it last.

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

You might also like...

Pain and Tingling after CoolSculpting

+1

Thank you for your question.

The discomfort and needle sensations are common (especially when the abdominal area is treated) and it should subside on it's own with time.

I would think that the tylenol w/ codeine should help but if it is not helping, I would recommend that you go and see your doctor so that he/she can make sure all is well.

 

Tom J. Pousti, MD, FACS
San Diego Plastic Surgeon
5.0 out of 5 stars 701 reviews

Numbing cream use after CoolSculpting

+1

  CoolSculpting, when done appropriately, does not usually result in long lasting pain, tenderness, or areas of redness.  These side effects usually diminish, on their own, by about day 7, post-procedure.  If you are having enough pain and tenderness, after your CoolSculpting, that you cannot put your pants on, after day 6 post-procedure, and the Tylenol cold is not beginning to help with your symptoms, it may be time to contact your physician to get further instructions.  A topical, numbing cream will more than likely not reach deep enough, to ease your tenderness.  Your physician will know the specifics of your procedure: the strength, duration, and location of your CoolSculpting.  These factors may point to a longer recovery period, or added with your current complaints, may show a bigger problem, and that must be addressed.

 

Narin (Dr.Joe) Apisarnthanarax, MD
Houston Dermatologist
5.0 out of 5 stars 12 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.